Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2007, 3:53 PM EDT for Stokes County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2007, 3:53 PM EDT (19:53 UTC)
- Expired
- May 11, 2007, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 111953 SVRRNK NCC169-112030- /O.NEW.KRNK.SV.W.0023.070511T1953Z-070511T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 353 PM EDT FRI MAY 11 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 430 PM EDT * AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR CAPELLA...OR ABOUT 6 MILES EAST OF PILOT MOUNTAIN...AND MOVING SOUTH AT 10 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3643 8029 3644 8040 3631 8044 3630 8031 $$
2 follow-up statements
000 WWUS51 KRNK 112007 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 404 PM EDT FRI MAY 11 2007 NCC169-112030- /O.CON.KRNK.SV.W.0023.000000T0000Z-070511T2030Z/ STOKES NC- 404 PM EDT FRI MAY 11 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR WESTERN STOKES COUNTY... AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS STARTING TO SUGGEST THAT THE STORM WAS WEAKENING. HOWEVER...THE CONCERN STILL EXISTS FOR HAIL UP TO PENNY SIZE. THIS STORM WAS LOCATED NEAR CAPELLA...OR ABOUT 7 MILES EAST OF PILOT MOUNTAIN...MOVING SOUTH AT 5 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINNACLE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3643 8029 3641 8041 3632 8042 3630 8031 $$
000 WWUS51 KRNK 112032 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT FRI MAY 11 2007 NCC169-112040- /O.EXP.KRNK.SV.W.0023.000000T0000Z-070511T2030Z/ STOKES NC- 430 PM EDT FRI MAY 11 2007 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STOKES COUNTY EXPIRES AT 430 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAIN AND PEA SIZE HAIL ARE STILL POSSIBLE WITH THIS STORM AS IT MOVES SOUTH...TO JUST EAST OF KING VIRGINIA. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3643 8029 3641 8041 3632 8042 3630 8031 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:22 PM EDT, 31 minutes earlier.
Area forecast discussion, May 11, 3:22 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 322 PM EDT FRI MAY 11 2007 .SYNOPSIS... A COLD FRONT MOVING SOUTHWARD OUT OF THE GREAT LAKES WILL CROSS THROUGH THE REGION LATE SATURDAY. A LARGE AREA OF HIGH PRESSURE WILL COVER THE MID ATLANTIC REGION ON SUNDAY AND MONDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... THERE IS VERY WEAK FLOW ACROSS THE FORECAST AREA...WITH LITTLE IN THE WAY OF CONVECTIVE FORCING OTHER THAN WEAK LOW LEVEL CONVERGENCE ALONG THE BLUE RIDGE. ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG THE BLUE RIDGE IN NW NC AND FAR SW VA. SATELLITE INDICATES BUILDUPS ALL ACROSS THE MTNS AT THIS TIME THOUGH...SO I HAVE PUT IN CHANCE POPS ACROSS THE FORECAST AREA THIS EVENING...WITH THE HIGHEST ALONG AND EAST OF THE BLUE RIDGE...THINKING THAT MOST OF THE ACTIVITY WILL BE MOVING EAST OF THE MTNS AND INTO THE LEE TROUGH BY EARLY EVENING. I HAVE LOWERED POPS QUITE A BIT AFTER MIDNIGHT...AND BECAUSE OF THE VERY LIGHT FLOW AND MOIST LOW LEVELS...I ALSO ADDED IN SOME PATCHY FOG. IT WILL BE ANOTHER MILD NIGHT...WITH LOWS IN THE 50S TO LOWER 60S. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... COLD FRONT MOVING SOUTHEAST FROM THE GREAT LAKES WILL BE APPROACHING THE FORECAST AREA SATURDAY AFTERNOON AND SHOULD PROVIDE A BETTER FOCUS FOR THUNDERSTORM DEVELOPMENT SATURDAY. AN ASSOCIATED UPPER JET STREAK STILL PLACES OUR REGION IN THE RR QUAD WITH UPPER DIVERGENCE FORECAST OVER THE PIEDMONT AREAS FROM 18Z SAT THROUGH 00Z SUNDAY. SO I INCREASED POPS TO LIKELY IN SOUTH SIDE VA AND THE NW PIED OF NC...KEEPING CHANCE POPS ELSEWHERE. LOOKS LIKE THE JET STREAK...AND ASSOCIATED WAVE ALONG THE FRONT IN THE CAROLINAS...WILL PULL ANY LINGERING SHOWERS/TSTMS OUT OF THE PIEDMONT AREAS BEFORE SUNDAY MORNING. STRONG HIGH PRESSURE BUILDS SOUTHWARD DOWN THE EAST COAST BEHIND THIS FRONT...WITH FAIRLY STRONG COLD ADVECTION. I HAVE STAYED CLOSE TO MOS FOR HIGHS SUNDAY...GENERALLY LOWER 70S WITH SOME MID TO UPPER 60S IN THE MTNS. MONDAY MORNING HAS THE POTENTIAL TO BE QUITE COOL WITH DECENT RADIATION CONDITIONS. I TRIED TO KEEP LOW TEMPS A FEW DEGREES UNDER MOS. DOES NOT LOOK LIKE A FREEZE THREAT ANYWHERE...BUT COULD BE A FROST THREAT IN THE COLDER MTN VALLEYS. && .LONG TERM /MONDAY THROUGH FRIDAY/... 5THE UPPER RIDGE BUILDS BACK OVER THE AREA AGAIN HEADING INTO NEXT WEEK...SO TEMPERATURES WILL REBOUND QUICKLY MONDAY AND TUESDAY. ANOTHER NORTHERN STREAM SHORT WAVE MOVES OVER THE RIDGE AND PUSHES A FRONT THROUGH THE REGION IN THE WEDNESDAY TIME FRAME...AND BRINGS THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... NO GOOD FOCUS FOR THUNDERSTORMS THIS AFTERNOON. MESOSCALE ANALYSIS WAS SHOWING SOME CONVERGENCE ALONG THE BLUE RIDGE AND INTO THE FOOTHILLS AT 17Z. BEST CHANCE FOR ANY OF THE AIRPORTS GETTING A THUNDERSTORM WILL BE IN DANVILLE...ALTHOUGH THE AIRMASS ACROSS THE COUNTY WARNING AREA IS UNSTABLE WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY ALREADY FROM 1000-2000 J/KG A THUNDERSTORM CANNOT BE RULED OUT AT ANY OF THE OTHER TAF SITES. JUST NOT A HIGH ENOUGH CHANCE TO INCLUDE IN THE FORECAST AT THIS TIME. SURFACE DEW POINTS REMAIN IN THE 50S AND 60S OVERNIGHT. LIKE LAST NIGHT EXPECT MVFR FOG TO DEVELOP...ESPECIALLY WHERE MID AND HIGH LEVEL CLOUDS LEFT OVER FROM CONVECTION LIMITS COOLING AT THE SURFACE. LIFR CONDITIONS EXPECTED AT LWB AGAIN...ESPECIALLY IF CLOUDS SCATTER OUT AFTER SUNSET. SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD SATURDAY AND SATURDAY NIGHT AHEAD OF A COLD FRONT APPROACHING FROM THE NORTH. THE FRONT COMES THROUGH SATURDAY NIGHT...LEADING IN A COOLER AND MUCH DRIER AIRMASS. VFR CONDITIONS ARE EXPECTED BEHIND THE FRONT SUNDAY THROUGH TUESDAY. && .CLIMATE... TEMPERATURES THIS AFTERNOON WILL BE 10 TO 15 DEGREES ABOVE NORMAL. RECORDS COULD BE TIED OR BROKEN AT BLUEFIELD (82 SET IN 2005) AND BLACKSBURG (84 SET IN 1963). && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ SHORT TERM...JJ LONG TERM...JJ AVIATION...AMS CLIMATE...
Hazardous weather outlook, May 11, 4:13 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 413 AM EDT FRI MAY 11 2007 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-046-047-WVZ042>045- 120815- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE- GREENBRIER- 413 AM EDT FRI MAY 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>045-058-059-120815- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX- CHARLOTTE- 413 AM EDT FRI MAY 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...A STRONG COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTH. THIS FRONT WILL SERVE AS THE FOCUS FOR SCATTERED THUNDERSTORMS TO DEVELOP SATURDAY AFTERNOON. A FEW OF THESE STORMS MAY PRODUCE HAIL AND HIGH WINDS...BUT THE RISK FOR A WIDESPREAD SEVERE WEATHER OUTBREAK IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HYSELL
In the hours before
Special weather statement, May 11, 2:31 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT FRI MAY 11 2007 VAZ032-111945- PATRICK- INCLUDING THE CITY OF...STUART 231 PM EDT FRI MAY 11 2007 A COUPLE OF THUNDERSTORMS WERE LOCATED NEAR STUART VIRGINIA. HAIL UP TO ONE HALF INCH IN DIAMETER...AND LOCALLY HEAVY RAIN WILL ACCOMPANY THESE STORMS. DS
Special weather statement, May 11, 3:09 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT FRI MAY 11 2007 VAZ032-112015- PATRICK- INCLUDING THE CITY OF...STUART 309 PM EDT FRI MAY 11 2007 A DEVELOPING THUNDERSTORM NEAR NORTH WILKESBORO NORTH CAROLINA WILL HAVE THE POTENTIAL OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER...AND LOCALLY HEAVY RAIN.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.